Nevada, 2018Tornadoes in Nevada, May 11, 2018
May 11, 2018 · NWS LKN · 2 events in 1 county or zone
A closed upper level low situated across northern Nevada produced isolated to scattered showers and thunderstorms on May 11th, 2018. The showers and thunderstorms produced two separate tornadoes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A closed upper level low situated across northern Nevada produced isolated to scattered showers and thunderstorms on May 11th, 2018. The showers and thunderstorms produced two separate tornadoes. The first tornado occurred south of Interstate 80 near Golconda in an open field. The second tornado touched down north of Golconda off U.S. Highway 95 and crossed a dirt road. No damage was observed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at May 11, 7:39 AM PST, 2 hours 26 minutes earlier.
Area forecast discussion, May 11, 7:39 AM PST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Elko NV
839 AM PDT Fri May 11 2018
.SYNOPSIS...In the wake of a strong cold front, a potent upper-
level low pressure system will move into Nevada today and then sit
and spin over the region through the weekend into Monday. Expect
much cooler temperatures today and Saturday with rainshowers and
isolated thunderstorms developing, as well as mountain snows that
could briefly lower into some of the higher valleys and passes
later tonight and Saturday morning.
&&
.UPDATE...A band of heavier showers are moving across northern and
central Nevada this morning, causing the snow levels to drop about
500-1000 feet lower than previously forecast. Have updated the
near term period to include a rain and snow shower mix across the
Lander and Eureka counties north, to include I-80. All other
elements remain the same. Could see some light accumulations
around the 5500 foot mark. All grids have been sent as has the
text products.
&&
.PREV DISCUSSION... /ISSUED AT 247 AM /
SHORT TERM...Today through Sunday. An active and unsettled
weather pattern will follow the passage of a strong cold front as
a potent upper-level low pressure system settles into Nevada today
and lingers across the region over the weekend into Monday. Model
continuity and forecast confidence remains high for this event
though where the heaviest precipitation areas occur is less
certain given varying moisture distributions by the models and
wobbly track of upper low.
Today and tonight. In the wake of a strong cold front daytime
temperatures will be 20 to as much as 30 degrees colder than what
they were through the middle of this week. A potent upper low
will drop down into Nevada from Oregon and Idaho this afternoon
and evening with the center of circulation setting up mainly over
Elko County, though the EC model does briefly dip it down into
White Pine County while the NAM takes it farther southwest into
Nye County before all models have it pivot back up around the
junction of NV/UT later Saturday, and from southwest Idaho back
over Elko County on Sunday.
Rain showers will become more numerous as system takes hold today
and tonight while pockets of weak instability should only yield a
small chance of isolated thunder at best. Highs today will
generally be in the 50s with a few lower 70s down in Nye County.
Snow levels will lower tonight into Saturday morning to between
6500 and 6000 feet which could produce a brief period of slushy
snow in some of the higher valleys and passes. Otherwise, the high
elevations/peaks in the mountains of northern and central parts
of the state could receive several inches to well over a foot of
snow through the weekend. Lows tonight should generally remain
just above freezing in the mid 30s.
A WIND ADVISORY has been issued for northwestern Nye County for
this Friday afternoon and evening as northwest to north winds
behind the cold front and in the tighter gradient away from the
low center will produce a period of sustained winds of 30 to 40
mph with gusts of 45 up to 60 mph possible with areas of blowing
dust.
Saturday & Sunday. Plenty of moisture will remain within the
widespread circulation of the cut-off low which will continue to
produce scattered to numerous rain showers. Weak daytime
instability will exist with cold pool overhead along with low
level convergence associated with cyclonic curvature and weak
disturbances rotating around low so isolated thunderstorms will
be possible Saturday and Sunday. Conditions could also be
favorable for a few cold air funnel clouds to form. Highs on
Saturday will generally be confined to the mid 40s to mid 50s;
lows Saturday night in the 30s above freezing; and highs Sunday in
the 50s to lower 60s.
LONG TERM...Saturday night through next Thursday. All models
continue to show an upper level system sitting atop northern
Nevada through the mid-week portion next week. This will result in
below normal temperatures over much of the area along with daily
occurrences of showers and thunderstorms, along with the
possibility of high level snow showers. Highs will be in the upper
50s to low 60s on Sunday with slow increases in high temperatures
to the upper 60s to low 70s by mid-week. Lows will be in the 30s
and 40s through the same period. Winds will remain light.
The system will exit the area Wednesday with a possible brief
break late Wednesday and early Thursday but another system will be
waiting in the wings Thursday to affect the area. Afternoon highs
will be in the mid to upper 70s with lows in the 30s and 40s.
AVIATION...Look for VFR conditions expected through the next
12-18 hours. After that time frame, a cold front will push through
northeastern Nevada, bringing isolated -SHRA to the EKO and ELY
terminals. Breezy to windy conditions are expected Friday with
the strongest winds at KTPH during the afternoon and evening. BLDU
is also possible but confidence is too low to put in the forecast
at this time.
&&
.LKN WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 1 PM this afternoon to 10 PM PDT this evening
for Northwestern Nye County.
&&
86/99
Hazardous weather outlook, May 10, 2:55 PM PST, 19 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Elko NV
355 PM PDT Thu May 10 2018
NVZ030-031-033>041-112300-
Humboldt County-Northern Elko County-Southeastern Elko County-
Ruby Mountains/East Humboldt Range-White Pine County-
Northern Lander County and Northern Eureka County-
Southern Lander County and Southern Eureka County-
Southwestern Elko County-South Central Elko County-
Northwestern Nye County-Northeastern Nye County-
355 PM PDT Thu May 10 2018
This hazardous weather outlook is for portions of Nevada...north
central Nevada...northeast Nevada...northwest Nevada and south
central Nevada.
.DAY ONE...Tonight.
Evening thunderstorms and overnight rain showers will pop up over
northeast Nevada, producing light amounts, but possibly gusty
winds and some minor blowing dust.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
A moderately strong late spring storm system will impact the
region starting Friday, with increasing chances for rain showers
and thunderstorms through Saturday. Much colder air will invade
the state Saturday, and snow levels will drop to around 6000 feet
in northern Nevada, and to lower than 6500 feet in central and
eastern Nevada. This will bring snow to the summits and passes,
and possibly to many valley floors. Accumulations should be light
in well traveled areas, but will still be a major change from the
very warm and dry weather of late. Mountain tops could pick up
nearly one foot of fresh snow.
Some travel issues are possible so just be aware. Never take
spring weather for granted in the Great Basin.
After Sunday, the weather stays a bit stormy but warms up slowly.
.SPOTTER INFORMATION STATEMENT...
Spotters are asked to report weather phenomena according to
standard operating procedure.
LW
Tornado, Humboldt
- When
- May 11, 10:05 AM PST to 10:06 AM PST
- Where
- Humboldt County, 8.43 mi SSW of Iron Pt
- Rating
- EF0
- Path length
- 0.01 mi
- Path width
- 25 yd
- Reported by
- Trained Spotter
- Coordinates
- 40.840, -117.340
The spotter saw the funnel cloud touchdown, picking up debris from an open field. The estimated width of the tornado was approximately 25 yards. This occurred in a rural location - no damage.
Tornado, Humboldt
- When
- May 11, 11:25 AM PST to 11:26 AM PST
- Where
- Humboldt County, 8.86 mi NNE of Eglon Siding
- Rating
- EF0
- Path length
- 0.01 mi
- Path width
- 15 yd
- Reported by
- Trained Spotter
- Coordinates
- 41.150, -117.520
A trained weather spotter saw a tornado briefly touchdown and move across a dirt road. No damage was reported.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Washington, May 11 to 31, 2018$8.0 million · 1 event
- Flood in Alaska, May 11 to 14, 2018$2.8 million · 1 event
- Strong Wind in Arizona, May 11, 2018$20,000 · 1 event
- Hail and Heavy Rain in Iowa, May 11 to 13, 20181 in hail · 13 events
- Lightning Strike in South Carolina, May 11, 20181 injured · 1 event
- Hail in Wyoming, May 11, 20181.75 in hail · 7 events
- High Wind and Strong Wind in California, May 11, 2018$2,000 · 73 kt wind · 5 events
- High Wind in Arizona, May 11, 201853 kt wind · 3 events
- Flooding in Iowa, May 11 to 18, 20183 events
- High Wind in New Mexico, May 11, 201854 kt wind · 2 events
- Winter Storm in Wyoming, May 11 to 12, 20182 events
- Strong Wind in California, May 11, 20182 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 745874, 745875.